Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

September 14, 2021Allen County, Woodson County, Kansas

NWS Wichita, KS issued this special weather statement at Sep 14, 2021, 11:45 PM CDT for Allen County, Woodson County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2021, 11:45 PM CDT (04:45 UTC)
Expired
Sep 15, 2021, 12:15 AM CDT
In force
30 min
Issued by
NWS Wichita, KS
Hail
0.25 in
Wind
40

Counties Allen County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 145 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

621 
WWUS83 KICT 150445
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1145 PM CDT Tue Sep 14 2021
 
KSZ071-072-150515-
Woodson KS-Allen KS-
1145 PM CDT Tue Sep 14 2021

...Strong thunderstorms will impact portions of Woodson and Allen
Counties through 1215 AM CDT...

At 1144 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Gridley to 6 miles northwest
of Humboldt. Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Iola, Humboldt, Yates Center, La Harpe, Gas, Moran, Neosho Falls,
Savonburg, Elsmore, Mildred, Bassett, Batesville, Petrolia, Rose,
Iola Airport and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3773 9509 3774 9587 3804 9596 3804 9508
TIME...MOT...LOC 0444Z 321DEG 23KT 3800 9586 3786 9554 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

BUTLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Sep 14, 11:32 PM CDT, 13 minutes earlier.

Area forecast discussion, Sep 14, 11:32 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1132 PM CDT Tue Sep 14 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 326 PM CDT Tue Sep 14 2021

Forecast highlights the next 7 days:

* Shower and thunderstorm chances this evening through tonight.

* Warming trend and return to well above normal temperatures late
  week through early next week.

* Potential for a nice cool down early to mid next week.

Cumulus field continues to thicken across south-central and
southeast Kansas, suggesting convergence in vicinity of the slowly
approaching cold frontal zone. Combination of this convergence in
concert with pooling moisture and surface heating should be
sufficient for isolated to scattered thunderstorm development this
afternoon through early evening across south-central and southeast
Kansas. This early activity should be more on the sparse side given
fairly weak convergence/lift. However, thinking thunderstorm
coverage and possibly intensity will increase this evening and
overnight generally south of I-70, as as a modest low-level jet
impinges upon this frontal zone. Approaching shortwave energy from
the northwest will also aid this festering/increasing activity.

Overall combination of modest mid-level lapse rates, instability
and deep layer shear supports a strong to low-end severe threat with
the strongest activity before midnight, capable of 50-65 mph winds
and dime-quarter size hail. Furthermore, corfidi vectors aligned
nearly parallel to the frontal zone should allow for west-east
training storms especially before midnight, supporting heavy
rainfall amounts and localized flooding issues. Thinking the
greatest potential for this would be somewhere along/near the
Highway 50 or 54 corridors per latest observational and short-term
model trends.

Subsidence settles south across the region for Wednesday in wake of
this system, which will support lowering rain chances and clearing
skies Wednesday morning. Low-level thickness values suggest high
temperatures will be mostly in the mid-80s.

.LONG TERM...(Thursday through Tuesday)
Issued at 326 PM CDT Tue Sep 14 2021

Deterministic and ensemble consensus supports a warming trend and
return to well above normal temperatures once again by Thursday-
Friday, and persisting through at least Monday of next week, as
upper ridging builds across the western and central CONUS, and low-
level southerly flow strengthens. Overnight lows will be in the 60s
to low 70s, with thickness values supporting daytime highs mostly in
the 90s. Normal highs this time of year are in the low-mid 80s.
Synoptic pattern supports low to NIL precipitation chances through
Monday, although a frontal boundary oozing into northern/central KS
may support low storm chances along/north of I-70 Friday evening.

Finally, while exact details differ, deterministic and ensemble
consensus supports a deep trough digging across the western and
central CONUS early to mid next week, with an associated strong cold
front blasting southeast across Mid-America. If this scenario pans
out, bonifide fall-like temperatures will spread south across the
region, with lows in the 40s-50s, and highs in the 60s-70s. Could
also be looking at increased thunderstorm chances in vicinity of the
strong frontal zone. Still a ways out, so stay tuned for later
forecasts.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1132 PM CDT Tue Sep 14 2021

Scattered to numerous showers and storms will continue to move
slowly southeast across southern Kansas overnight. While VFR
conditions will prevail away from any storms, expect periods of
MVFR/IFR vsbys with brief MVFR cigs possible in the convection.
There is a chance for some patchy low clouds and fog along and
north of the I-70 corridor in central Kansas Wednesday morning,
though confidence was too low to include in the terminals.
Clearing is expected by Wednesday afternoon across the area
with winds becoming southeast.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  85  66  90 /  60  20   0   0
Hutchinson      63  84  66  90 /  60  20   0   0
Newton          63  82  65  88 /  60  20   0   0
ElDorado        64  82  66  88 /  60  30   0   0
Winfield-KWLD   65  85  66  91 /  50  30   0   0
Russell         60  84  66  91 /  30  10   0   0
Great Bend      60  83  65  90 /  60  10   0   0
Salina          62  84  66  90 /  40  10   0   0
McPherson       61  83  65  89 /  60  10   0   0
Coffeyville     66  86  66  90 /  50  30   0  10
Chanute         65  83  66  88 /  60  30   0   0
Iola            65  81  65  87 /  60  30   0   0
Parsons-KPPF    65  84  65  89 /  50  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, Sep 14, 11:15 PM CDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1115 PM CDT Tue Sep 14 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160415-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1115 PM CDT Tue Sep 14 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms could still produce gusty winds to 50 mph and small
hail for locations south of I-70. Locally heavy rainfall may also
result in minor lowland flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms may linger for a few hours Wednesday morning
across south central and southeast Kansas. This activity will not
be strong or severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Sep 14, 9:25 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
925 PM CDT Tue Sep 14 2021

KSZ048-050-150300-
Ellsworth KS-Rice KS-
925 PM CDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of northwestern Rice
and western Ellsworth Counties through 1000 PM CDT...

At 925 PM CDT, Doppler radar was tracking a strong thunderstorm over
Holyrood, or 6 miles northeast of Claflin, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellsworth, Kanopolis, Holyrood, Bushton, Geneseo, Lorraine, Frederick
and Ellsworth Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3881 9815 3844 9810 3845 9848 3867 9848
TIME...MOT...LOC 0225Z 258DEG 25KT 3857 9843

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BUTLER
Local storm report, Sep 14, 9:28 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
928 PM CDT TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     1 ENE CUNNINGHAM        37.65N 98.41W
09/14/2021                   KINGMAN            KS   PUBLIC

            DELAYED REPORT FROM SOCIAL MEDIA, LARGE
            AMOUNT OF BRANCHES DOWN.

&&
Special weather statement, Sep 14, 9:55 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
955 PM CDT Tue Sep 14 2021

KSZ048>051-150330-
Ellsworth KS-Rice KS-McPherson KS-Saline KS-
955 PM CDT Tue Sep 14 2021

...Strong thunderstorms will impact portions of western McPherson,
Rice, southeastern Ellsworth and southwestern Saline Counties through
1030 PM CDT...

At 955 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Lorraine to Lyons.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lyons, Sterling, Inman, Marquette, Little River, Geneseo, Alden,
Windom, Falun, Frederick, Kanopolis Lake and Kanopolis State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3871 9769 3819 9774 3823 9833 3869 9828
TIME...MOT...LOC 0255Z 277DEG 28KT 3861 9820 3833 9822

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BUTLER
Special weather statement, Sep 14, 10:31 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
1031 PM CDT Tue Sep 14 2021

KSZ048>051-150415-
Ellsworth KS-Rice KS-McPherson KS-Saline KS-
1031 PM CDT Tue Sep 14 2021

...Strong thunderstorms will impact portions of northwestern
McPherson, northeastern Rice, southeastern Ellsworth and southwestern
Saline Counties through 1115 PM CDT...

At 1030 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Marquette to near Windom.
Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mcpherson, Lindsborg, Marquette, Little River, Windom, Mcpherson
Airport and Kanopolis Lake.

This includes Interstate 135 between Mile Markers 78 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3863 9788 3865 9762 3832 9763 3835 9804
      3861 9800 3862 9793
TIME...MOT...LOC 0330Z 276DEG 21KT 3858 9792 3841 9793

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BUTLER
Special weather statement, Sep 14, 11:03 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
1103 PM CDT Tue Sep 14 2021

KSZ051-150430-
McPherson KS-
1103 PM CDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of northeastern
McPherson County through 1130 PM CDT...

At 1103 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lindsborg, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mcpherson, Lindsborg, Galva, Canton and Roxbury.

This includes Interstate 135 between Mile Markers 57 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3861 9737 3831 9737 3832 9769 3861 9768
TIME...MOT...LOC 0403Z 280DEG 21KT 3849 9768

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BUTLER
Special weather statement, Sep 14, 11:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1145 PM CDT Tue Sep 14 2021

KSZ071-072-150515-
Woodson KS-Allen KS-
1145 PM CDT Tue Sep 14 2021

...Strong thunderstorms will impact portions of Woodson and Allen
Counties through 1215 AM CDT...

At 1144 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Gridley to 6 miles northwest
of Humboldt. Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Iola, Humboldt, Yates Center, La Harpe, Gas, Moran, Neosho Falls,
Savonburg, Elsmore, Mildred, Bassett, Batesville, Petrolia, Rose,
Iola Airport and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3773 9509 3774 9587 3804 9596 3804 9508
TIME...MOT...LOC 0444Z 321DEG 23KT 3800 9586 3786 9554

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:27 PM CDTSpecial Weather StatementICTBarton33 min
Sep 14, 7:35 PM CDTSpecial Weather StatementICTHarvey40 min
Sep 14, 7:59 PM CDTSpecial Weather StatementICTBarton46 min
Sep 14, 8:08 PM CDTSpecial Weather StatementICTKingman37 min
Sep 14, 8:15 PM CDTSpecial Weather StatementICTSedgwick45 min
Sep 14, 8:20 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice40 min
Sep 14, 8:58 PM CDTSevere Thunderstorm Warning Considerable damage threatICTBarton, Ellsworth, Russell25 min
Sep 14, 9:25 PM CDTSpecial Weather StatementICTEllsworth35 min
Sep 14, 9:55 PM CDTSpecial Weather StatementICTRice35 min
Sep 14, 10:31 PM CDTSpecial Weather StatementICTMcPherson44 min
Sep 14, 11:03 PM CDTSpecial Weather StatementICTMcPherson27 min
Sep 15, 12:12 AM CDTSpecial Weather StatementICTAllen, Neosho33 min
Sep 15, 12:22 AM CDTSpecial Weather StatementICTMarion23 min
Sep 15, 12:39 AM CDTSpecial Weather StatementICTNeosho36 min
Sep 15, 2:21 AM CDTSpecial Weather StatementICTSumner24 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.